Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 190, NWS St. Louis, MO

September 20, 2001Marion County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Sep 20, 2001, 9:12 PM CDT for Marion County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 20, 2001, 9:12 PM CDT (02:12 UTC)
Expired
Sep 20, 2001, 9:45 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, MO

The radar

The St Louis radar (KLSX), 151 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 6:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 788 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
788 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WUUS53 KLSX 210212
SVRSTL
MOC127-210245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN NORTHEAST MISSOURI

* UNTIL 945 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PHILADELPHIA...MOVING EAST AT 45 MPH.

* LOCATIONS IN THE PATH...
  PALMYRA
  HANNIBAL

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3995 9176 3978 9183 3969 9136 3985 9145

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:40 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Sep 20, 2:40 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT THU SEP 20 2001

MAIN CHALLENGE DEALS WITH CHC OF PCPN THIS EVENING.   MODELS LOOKED
TO HAVE INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...THOUGH
PREFER THE SLIGHTLY SLOWER ETA/NGM FRONTAL MOVEMENT ACROSS MO/IL
TONIGHT. 18Z SFC CHART INDICATES FRONT EXTENDS FROM WRN IA BACK INTO
SWRN KS.  REGIONAL RADARS INDICATE AREA OF TSRA BECOMING BETTER
ORGANIZED OVR PARTS OF SERN IA/NERN MO MOVG ESEWD ALONG WARM FRONT.
THIS AREA SHOULD AFFECT NRN ZONES INTO EARLY EVENING.  ALSO EXPECT
ADDITIONAL TSRA DEVELOPMENT ALONG CDFNT AS INSTABILITY INCREASES
AHEAD OF DIGGING SHORTWAVE TROF OVR ERN DAKOTAS.  SVR THREAT SHOULD
INCREASE INTO THE EVENING AS 0-6KM MEAN SHEAR INCREASE TO 45 KTS.
TSRA ASSOCIATED WITH FRONT SHOULD MOVE INTO NERN AND CNTRL MO BY
LATER THIS EVENING.  WILL GO WITH CAT POPS IN NRN ZONES AND GO WITH
LIKELY POPS ALONG I-70 AND CHC POPS NEAR FAM.  WILL KEEP CHC POPS
FROM STL SWD AND EWD FOR TOMORROW MORNING.  WL GO WITH MORE CLOUDS
IN IL TOMORROW.  OTHERWISE...EXPECT DRY CONDITION THROUGH SAT NIGHT
AS DEEP LAYER DRY AIR AND SINKING MOTION COMES IN BEHIND TROF.

WILL GENERALLY FOLLOW MAV/FWC TEMP GUIDANCE.  SIGNIFICANT DIFFERENCE
ON HIGHS TOMORROW.  PLAN TO USE A COMPROMISE AS IT LINES UP WELL
WITH 850 MB TEMPS.

IN THE EXTENDED...SEEING SOME SIGNIFICANT DIFFERENCES IN THE UPR AIR
PATTERN BY LATE IN THE WEEKEND AND NEXT WEEK.  THE OPNL MRF TAKES
THE DIGGING TROF AND CUTS OFF AND UPR LOW OVER THE MIDWEST KEEPING
IT THERE THRU THE END OF THE FCST PD.  WHILE THE MRF ENSEMBLE MEAN
SHOWS A DEEP TROF...IT DOES NOT SHOW THE SAME DEEP UPR LOW.  THE
CANADIAN ENSEMBLE KEEPS THE TROF PROGRESSIVE.  WILL BACK OFF FROM
THE DEEPER...SLOWER MRF SOLUTION KEEPING THE CHC OF SHRA ON SUNDAY
ONLY WITH FRONTAL PASSAGE AND THEN GOING WARMER THAN GUIDANCE NEXT
WEEK.

.STL...NONE

BRITT

In the hours before

Local storm report, Sep 20, 5:39 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
539 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0413 PM    BARRY                     IL   1.75 INCH HAIL
09/20/01   PIKE                           GOLFBALL SIZED HAIL
                                          REPORTED BY SEVERE
                                          WEATHER SPOTTERS.
Local storm report, Sep 20, 7:06 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT THU SEP 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0632 PM    HURDLAND                  MO   0.75 INCH HAIL
09/20/01   KNOX                           REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

0645 PM    EDINA                     MO   0.75 INCH HAIL
09/20/01   KNOX                           REPORTED BY KNOX COUNTY
                                          SHERIFFS DEPARTMENT.

0654 PM    LEONARD                   MO   0.75 INCH HAIL
09/20/01   SHELBY                         REPORTED BY SEVERE
                                          WEATHER SPOTTERS.

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.